How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. JD Your Own Question
Dr. JD
Dr. JD, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1420
Experience:  15+ years practice experience with special interest in behavior, shelter medicine
15636213
Type Your Dog Veterinary Question Here...
Dr. JD is online now
A new question is answered every 9 seconds

My dog has swallowed Focalin 2.5mg. What to do?

Resolved Question:

My dog might have swallowed my son's Focalin of 2.5 mg? What should I look for?

Submitted: 7 years ago.
Category: Dog Veterinary
Expert:  Dr. JD replied 7 years ago.

Hello,

Can you tell me when your dog may have eaten it? (How long ago)

How much does your dog weigh? What kind of dog is he/she?

How old is your dog?

Is your dog on any other medications?

Customer: replied 7 years ago.

Hi there,
She's a Cavapoo, and weighs about 19lbs. I saw it on the floor about 20 minutes ago and picked it up, but a little bit was broken off. Not 100% sure if there was another pill.
She's 13 months old and she's not on any medications.

Expert:  Dr. JD replied 7 years ago.

Hello again and thanks for the extra information.

The good news is that this medication is actually used in dogs for narcolepsy and cataplexy, usually at a dose of 5-10mg/dog or at the lowest, 0.25-0.5mg/kg dose. This for her size would be roughly 2-4mg. So if she ate a 2.5mg, she ate what would be the equivalent of a safe dose for her size.

Common side effects are usually signs of nervous system stimulation, such as hyperactivity, salivation, diarrhea, anorexia (loss of appetite), head bobbing, agitation, increased heart rate or respiration, tremors, and in severe cases, seizures. Dogs with underlying seizure disorders are at a greater risk.

If any of the above symptoms are noted, then tranquilizers such as valium can be given along with fluids to help speed the elimination of the drug from the system. Usually, within 24 hours, the medication has been cleared and no further side effects are seen.

Given that the possible amount ingested is actually a dose that would be given to a dog her size for underlying medical problems such as narcolepsy, side effects should be minimal and mild, if noted at all. If you are not sure what you are looking for, you could always have your vet examine her to be safe.

Best of luck to you.

Dr. JD and other Dog Veterinary Specialists are ready to help you